Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Shreveport, LA

January 17, 2004Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 17, 2004, 9:58 PM CST for Nacogdoches County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2004, 9:58 PM CST (03:58 UTC)
Expired
Jan 17, 2004, 10:30 PM CST
In force
32 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS54 KSHV 180358
SVRSHV
TXC347-180430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 PM CST SAT JAN 17 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS

* UNTIL 1030 PM CST

* AT 958 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES WEST OF APPLEBY...OR ABOUT 15 MILES
  NORTHWEST OF NACOGDOCHES...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE 
  9 MILES NORTHWEST OF APPLEBY BY 1025 PM CST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS
UNTIL 1030 PM CST.

LAT...LON 3177 9494 3157 9485 3171 9450 3183 9464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 9:45 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 17, 9:45 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CST SAT JAN 17 2004

.DISCUSSION...
UPPER LOW WOUND UP TIGHTLY OVER CENTRAL TX...THIS FEATURE CAN
BE CLEARLY SEEN ON SATELLITE. SEVERAL THINGS ARE EVOLVING AS A
RESULT. ISOLATED SHOWERS AND THUNDERSTORMS WHICH DEVELOPED AT PEAK
HEATING THIS AFTERNOON OVER CENTRAL TX...RATHER THAN DISSIPATING
THIS EVENING...HAVE DEVELOPED INTO A BROKEN NORTH TO SOUTH LINE.
MAINLY TO THE EAST OF THIS BAND...PATCHY FOG HAS PROGRESSIVELY
DEVELOPED AND THIS WAS ADDED TO THE FORECAST. HOWEVER...IF THIS
TREND CONTINUES...A DENSE FOG ADVISORY MAY BE CONSIDERED FOR LATER
TONIGHT. HOWEVER...THIS WOUND UP LOW APPEARS TO BE HOLDING UP THE
COLD FRONTAL ADVANCE...NOW BARELY INTO SE OK. THE COLD RAIN IS
LAGGING NORTH OF THE FRONTAL BOUNDARY. SO TOOK OUT LIKELY POPS FOR
THE RAIN...AS IT WILL BE DOING WELL TO MOVE INTO RED RIVER VALLEY
REGION OF OK/TX BY LATE TONIGHT. WITH FRONTAL PASSAGE AND
ASSOCIATED CLOUDS...TEMPS WILL BEGIN TO SLOWLY FALL. THUS...MATCHED
OVERNIGHT LOWS TO DAYTIME HIGHS UP NORTH...AND LEFT A CATEGORY OR
TWO OF TEMP SPREAD BETWEEN LOWS AND HIGHS ELSEWHERE. LEFT THAT
VALUE AT UPPER 40S NORTH OF RED RIVER VALLEY...BUT NEEDED TO
CONSIDER TEMPERATURE GRADIENT WITH SLOWING FRONT...SO RAISED TEMPS
FOR DAYTIME SLIGHTLY ELSEWHERE. WITH COLD CORE ALOFT...MODEST
LOOKING STORMS COULD PRODUCE SMALL HAIL WITH SLIGHTLY UPWARD
PULSING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  51  28  45 /  60  60  20   0
MLU  51  53  28  41 /  60  60  30   0
TXK  48  50  26  44 /  60  70   0   0
TYR  47  48  26  46 /  60  60   0   0
LFK  49  52  29  48 /  60  50  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

VII
Hazardous weather outlook, Jan 17, 12:00 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT JAN 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS...DEVELOPING AHEAD OF A SLOW MOVING LOW
PRESSURE SYSTEM AND COLD FRONT...WILL BE AIDED BY STRONG WINDS AND
COOLER TEMPERATURES ALOFT AS WELL AS WARMER THAN NORMAL SURFACE
TEMPERATURES TO PRODUCE ISOLATED DAMAGING WIND EVENTS AND HAIL OVER
PARTS OF EAST TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA LATE
THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT DUE TO
THE ISOLATED NATURE OF EVENTS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.